Drought, Niagara
- When
- November 1, 12:00 AM EST to November 10, 9:00 AM EST
- Where
- Niagara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
A weather pattern supporting dry conditions that was prevalent across western New York was relieved by a wetter autumnal pattern. Drought conditions were eased somewhat by mid-month with the entire region improving to Moderate Drought or less.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weather pattern supporting dry conditions that was prevalent across western New York was relieved by a wetter autumnal pattern. Drought conditions were eased somewhat by mid-month with the entire region improving to Moderate Drought or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Oct 31, 9:46 PM EST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1046 PM EDT Mon Oct 31 2016 .SYNOPSIS... High pressure will drift east into New England overnight, keeping fair weather intact. The high will then slide eastward and off the Atlantic coastline through midweek. After a cool start Tuesday morning, a return southerly flow of much warmer air will send temperatures well above average for Tuesday and Wednesday. Low pressure is then expected to track across our region Wednesday night and Thursday, along with the next round of widespread rainfall. && .NEAR TERM /THROUGH TUESDAY/... High pressure will move east into New England overnight keeping fair weather with mainly clear skies in place across the area. A southeasterly flow is expected to develop across the region late tonight on the back side of the high. Overnight lows will come around midnight with readings bottoming out in the mid to upper 30s for western NY and upper 20s to low 30s for the eastern Lake Ontario region. After midnight we should see temperatures on the rise especially across far western NY due to the developing southeasterly downslope flow. Tuesday, mid-level clouds will be on the increase under a strong warm advection regime out ahead of an approaching cold frontal boundary. This boundary will weaken and stall to the northwest of our region, however may get close enough to spark off a few showers anywhere north of areas along the south shore of Lake Ontario, eastward to the Eastern Lake Ontario region by the afternoon. Southeast to south winds will also be on the increase as stronger winds aloft diurnally mix down to the surface. May see gusts of 20- 25 knots across the traditional downslope areas of the Niagara Frontier, Chautauqua Ridge and north of the Tug Hill. 850MB temperatures will soar to +12C to +14C across western New York allowing highs to reach well into the 60s across areas from the Finger Lakes west, with a few 70F readings not out of the question for the traditionally warmer spots. 850MB temperatures across areas east of Lake Ontario will be around +10C to +11C, however thicker cloud cover closer to the stalled boundary to the north will hold high temperatures in the 50s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... The middle of the week will be an increasingly unsettled period for Western and North-Central New York as the region will come increasingly under the influence of anticyclonic flow around an expansive surface high centered over the southeastern U.S. This flow will serve to advect increasingly warm and moist GOMEX-sourced air across the lower Missouri valley and into the Lower Great Lakes. A slow moving front will then take shape Tuesday night into Wednesday as this warm and moist air encounters a cooler, Pacific- based airmass over the Midwest and Upper Great Lakes. Showers will begin to develop across northern portions of the forecast area late in the day Wednesday as the leading edge of the moisture begins to arrive over the area. Expect rainfall to expand across the area Wednesday night into Thursday as the front is strengthened and shoved across the forecast area as a sharp upper level trough drops across the Great Lakes. Given the deep moisture and strong dynamics at play, a widespread soaking rainfall of at least a half-inch to an inch from Wednesday night through Thursday is currently expected. The fact that the system will be fairly dynamic as the front will be shoved east across the area by the aforementioned upper level trough should prevent rainfall totals from exceeding a 1-1.5 inches at the most, however given recent heavier rains, there is a potential that localized flooding issues may develop in low-lying, poorly drained areas, particularly where leaf clogging of drains may occur. Regarding temperatures, Wednesday will be the warmest day of the period, as the area will still be well within the warm advection ahead of the front, with temperatures climbing into the mid to upper 60s, with a few locations in the Southern Tier and Genesee valley touching 70. Tuesday and Wednesday night will be similarly mild as the area will be awash in Gulf-sourced air, with lows in the 50s - warmer than the normal high for this time of year. Thursday's highs will be somewhat cooler, in the 50s, as the area will be cloudy and rainy, before temperatures fall into the upper 30s Thursday night as the cold front finally swings through. && .LONG TERM /FRIDAY THROUGH MONDAY/... During the long term period a sharp upper level ridge will build into the plains states with a persistent trough axis near Northern New England. This will place our region in a transition zone between very mild air just to our west and seasonably chilly air over northern New England. On Friday model consensus exits a shortwave into Northern New England with initially chilly temperatures aloft forecast to warm during the day. Lake enhanced clouds south of Lake Ontario should gradually erode during the day, with dry weather but chilly highs in the mid to upper 40s. Model consensus is consistent with this pattern, however there is a rather sharp temperature gradient in this transition zone. Because of this, there is uncertainty in temperature forecasts which increases with time. For example, Monday afternoon the 12Z GFS forecasts 850mb temperatures of -6C near Rochester with the ECMWF forecasting +10C. High temperatures are warmer than consensus guidance for Sunday and Monday since it weights the slightly warmer ECMWF is closer to many GEFS ensemble members and has a slightly better track record. In general, temperatures are likely to be seasonable to slightly above normal. Otherwise, this pattern will result in mainly dry weather for our region. There will be periodic shortwaves which pivot down across the back of the trough. There will be limited moisture with these, and given uncertainty in timing there is not enough forecast confidence to introduce chance POPs into the forecast even though a stray shower cannot be completely ruled out. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... High pressure will slide off into New England overnight, keeping fair weather in place. Skies overnight will be mainly clear with some mid-level decks reaching western New York by early Tuesday. Expect winds to strengthen some and veer around to the southeast also by early Tuesday. Tuesday will feature VFR conditions with strengthening south to southeasterly winds and mid-level cloud decks found across the region. These winds will be in the 10 to 15 knot range, with some gusts over 20 knots. Gusts should slacken by 00z Wednesday. Outlook... Tuesday night and Wednesday...mainly VFR with a low chance of showers from roughly Lake Ontario north and east. Wednesday night and Thursday...MVFR/IFR in rain. Friday and Saturday...mainly VFR. && .MARINE... High pressure will drift eastward into New England overnight, then slide further eastward and off the Atlantic coastline through midweek...with a period of strengthening southeasterly/southerly winds expected overnight through Tuesday evening. Only area of concern for marginal SCA conditions will be northeast Lake Ontario where waves may approach 4 feet from Tuesday afternoon through late Tuesday evening. Will hold off on any headlines for now this far out due to lack of confidence with these marginal conditions. Winds will then turn lighter again in time for Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/SMITH NEAR TERM...JM/SMITH SHORT TERM...WOOD LONG TERM...APFFEL AVIATION...JM/SMITH MARINE...JM/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 516 AM EDT MON OCT 31 2016 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 516 AM EDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 516 AM EDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666886, 666888, 666889, 666890, 666891, 666892, 666893, 666894, 666895.